Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PI equals heart damage
Nov 17, 2003

Dr. Young,

How are researchers working to fix this?

Abu

Risk of Myocardial Infarction Increases with Duration of Protease Inhibitor Therapy in HIV Positive Men

Several class-specific metabolic effects of PI therapy may have a deleterious effect on the heart, including increased insulin resistance, abnormalities of lipid metabolism, and a lipodystrophy syndrome .

HAART has occasionally been implicated in the aggravation of coronary heart disease and other vascular complications. However, the impact of PI on the risk of coronary heart disease (CHD) and myocardial infarction (MI) in particular remains controversial.

In the current context of dyslipidemia, hyperglycemia and lipodystrophy observed among HIV positive subjects, it is important to study the risk of MI in this population.

The French Hospital Database on HIV, which includes a large number of seropositive subjects followed for substantial periods, offers the opportunity to analyze the impact of protease inhibitors (PI) on the risk of MI among men.

Cox model was used to study the risk factors of MI occurrence. Standardized morbidity ratios (SMR) in men exposed to PI were calculated with data from the French general male population (FGMP) of the same age as reference.

Study Results

Between 1996 and 1999, MI was diagnosed in 60 men among 88 029 person-years (PY), including 49 cases among men exposed to PI. In the Cox model, exposure to PI was associated with a higher risk of MI. The expected incidence in the FGMP was 10.8/10 000 PY.

The SMR relative to the FGMP was 0.8 for men exposed to PI for < 18 months (G1), 1.5 for men exposed for 18-29 months (G2) and 2.9 for men exposed for 30 months (G3). With G1 as reference, the SMR was 1.9 for G2 and 3.6 for G3.

The results point to a duration-related effect relationship between PI and MI, with a higher MI incidence rate among men exposed to PI for 18 months or more.

Commentary

The risk of MI in HIV-infected men increased with the duration of PI treatment, while other classes of drug treatment did not associate with MI risk.

However, the increase in life expectancy conferred by HAART clearly outweighs the associated risk of MI. In keeping with preliminary guidelines, the risk of coronary heart disease (CHD) must be taken into account in PI treatment decisions, especially for patients with known risk factors for CHD.

Cholesterol, triglycerides and blood glucose levels must be determined before and regularly during HAART in order to diagnose any abnormalities as they occur. If lipid-lowering drug therapy is indicated, it should be limited to those agents with a low risk of interaction with antiretroviral drugs.

Longer follow-up under PI is necessary to observe if the risk of MI will continue to increase with the duration of PI exposure, and further studies are necessary to confirm the impact of NNRTI on CHD occurrence as observed in the DAD study.

11/17/03

Reference M Mary-Krause and others. Increased risk of myocardial infarction with duration of protease inhibitor therapy in HIV-infected men. AIDS 17(17): 2479-2486. November 21, 2003.

Response from Dr. Young

This whole issue is quite controversial, and I'm not willing to make the link as certain as you assert.

Nevertheless, to the extent that some PIs or PI combinations raise cholesterol, recent developments in PIs have definitely shown improvment. Atazanavir, for example causes very little or no increase in the heart diease-related cholesterol or triglycerides. So in short, yes, researchers are working hard to better understand, prevent and treat heart disease. BY



Previous
alternate for 4dt .
Next
15 years?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement